Alert archive / South Dakota / Frost Advisories in 2025

Frost Advisory 2, NWS Sioux Falls, SD

September 6, 20257 counties in Iowa; 8 counties in South Dakota; 6 counties in Minnesota

NWS Sioux Falls, SD issued this frost advisory at Sep 6, 2025, 4:17 PM CDT for 7 counties in Iowa; 8 counties in South Dakota; 6 counties in Minnesota. It took effect at Sep 7, 2025, 3:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 6, 2025, 4:17 PM CDT (21:17 UTC)
In effect from
Sep 7, 2025, 3:00 AM CDT
Expired
Sep 7, 2025, 9:00 AM CDT
In force
6 hr
Issued by
NWS Sioux Falls, SD
All 21 counties

Cherokee County, IA, Clay County, IA, Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA, Jackson County, MN, Lincoln County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Beadle County, SD, Brookings County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD, Moody County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 29 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

362 
WWUS73 KFSD 062117
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
417 PM CDT Sat Sep 6 2025

IAZ001>003-012>014-021-MNZ071-080-089-090-097-098-SDZ038>040-052>056-
071000-
/O.NEW.KFSD.FR.Y.0002.250907T0800Z-250907T1400Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Lincoln-Murray-
Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-
Including the cities of Inwood, Hartley, Howard, Flandreau,
Ivanhoe, Brookings, Hawarden, Milford, Lake Benton, Hendricks,
Jackson, Fulda, Sanborn, Spirit Lake, Arlington, Slayton, Hull,
Cherokee, Rock Rapids, Orange City, Larchwood, Woonsocket, De
Smet, Spencer, Pipestone, Luverne, Orland, Sibley, Lake Preston,
Huron, Arnolds Park, Rock Valley, Tyler, Wessington Springs,
Worthington, Madison, George, Lakefield, Alpena, Sioux Center,
and Sheldon
417 PM CDT Sat Sep 6 2025

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT SUNDAY...

* WHAT...Temperatures as low as 36, even locally colder, will result 
  in frost formation.

* WHERE...Portions of northwest Iowa, southwest Minnesota, and 
  central and east central South Dakota.

* WHEN...From 3 AM to 9 AM CDT Sunday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Dux
3 follow-up statements
098 
WWUS73 KFSD 070218
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
918 PM CDT Sat Sep 6 2025

IAZ001>003-012>014-021-MNZ071-080-089-090-097-098-SDZ038>040-052>056-
071030-
/O.CON.KFSD.FR.Y.0002.250907T0800Z-250907T1400Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Lincoln-Murray-
Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-
Including the cities of Inwood, Hartley, Howard, Flandreau,
Ivanhoe, Brookings, Hawarden, Milford, Lake Benton, Hendricks,
Jackson, Fulda, Sanborn, Spirit Lake, Arlington, Slayton, Hull,
Cherokee, Rock Rapids, Orange City, Larchwood, Woonsocket, De
Smet, Spencer, Pipestone, Luverne, Orland, Sibley, Lake Preston,
Huron, Arnolds Park, Rock Valley, Tyler, Wessington Springs,
Worthington, Madison, George, Lakefield, Alpena, Sioux Center,
and Sheldon
918 PM CDT Sat Sep 6 2025

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT SUNDAY...

* WHAT...Temperatures as low as 36, even locally colder, will result 
  in frost formation.

* WHERE...Portions of northwest Iowa, southwest Minnesota, and 
  central and east central South Dakota.

* WHEN...From 3 AM to 9 AM CDT Sunday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Dux
483 
WWUS73 KFSD 070900
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
400 AM CDT Sun Sep 7 2025

IAZ001>003-012>014-021-MNZ071-080-089-090-097-098-SDZ038>040-052>056-
071400-
/O.CON.KFSD.FR.Y.0002.000000T0000Z-250907T1400Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Lincoln-Murray-
Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-
Including the cities of Orange City, Fulda, Lake Preston, De
Smet, Hull, Madison, Slayton, Sibley, Pipestone, Brookings,
Larchwood, Spirit Lake, Hendricks, Alpena, Huron, Luverne,
Arlington, Ivanhoe, George, Cherokee, Hartley, Sanborn, Milford,
Spencer, Inwood, Lakefield, Flandreau, Howard, Sheldon, Jackson,
Sioux Center, Orland, Lake Benton, Woonsocket, Hawarden,
Worthington, Wessington Springs, Rock Valley, Arnolds Park,
Tyler, and Rock Rapids
400 AM CDT Sun Sep 7 2025

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 35 will result in frost formation.

* WHERE...Portions of northwest Iowa, southwest Minnesota, and 
  central and east central South Dakota.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

AP
305 
WWUS73 KFSD 071351
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
851 AM CDT Sun Sep 7 2025

IAZ001>003-012>014-021-MNZ071-080-089-090-097-098-SDZ038>040-052>056-
071500-
/O.EXP.KFSD.FR.Y.0002.000000T0000Z-250907T1400Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Lincoln-Murray-
Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-
Including the cities of Spencer, Woonsocket, Sanborn, De Smet,
Milford, Tyler, Inwood, Lakefield, Flandreau, Worthington, Sioux
Center, Madison, Huron, George, Lake Preston, Hull, Hendricks,
Larchwood, Spirit Lake, Rock Rapids, Howard, Wessington Springs,
Alpena, Arlington, Rock Valley, Pipestone, Hartley, Luverne,
Slayton, Ivanhoe, Orland, Cherokee, Orange City, Hawarden,
Jackson, Brookings, Lake Benton, Arnolds Park, Fulda, Sheldon,
and Sibley
851 AM CDT Sun Sep 7 2025

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures have warmed and frost is no longer expected this 
morning.

$$

Meyers

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this frost advisory went out at Sep 6, 2:11 PM CDT, 2 hours 6 minutes earlier. Its key messages:

  • Patchy frost is possible Sunday morning. Better chances will be in southwest MN and east central SD.
  • Chances for isolated to scattered thunderstorms Monday. Some could be strong to severe.
  • Additional chances for thunderstorms in the latter half of next week. Temperatures should be near to a bit above normal all week.
Area forecast discussion, Sep 6, 2:11 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
211 PM CDT Sat Sep 6 2025

.KEY MESSAGES...

- Patchy frost is possible Sunday morning. Better chances will
  be in southwest MN and east central SD.

- Chances for isolated to scattered thunderstorms Monday. Some could
  be strong to severe.

- Additional chances for thunderstorms in the latter half of
  next week. Temperatures should be near to a bit above normal
  all week.

&&

.DISCUSSION...
Issued at 209 PM CDT Sat Sep 6 2025

Any diurnally driven cumulus this afternoon will rapidly diminish
around sunset as high pressure builds in from the northwest.
This will lead to light winds and cool temperatures with patchy
frost possible. The better chances will be in east central SD
and southwest MN. While widespread frost is not expected, if you
have anything outside that might be susceptible to frost, bring
it inside. Otherwise lows should be in the mid 30s to lower
40s.

Sunday morning will start off chilly, but with abundant sunshine,
light winds and highs in the upper 60s to lower 70s a very pleasant
late summer/early fall day is expected.

Sunday night into early Monday morning upper level support spreads
across the High Plains and warm advection develops in the mid levels
ahead of this energy. Model soundings continue to indicate some
moisture around 800 mb as the warm air advection develops which
brings some weak instability, but confidence too low to include any
shower or thunderstorm threat. Would not be surprised if some
activity develops, just low confidence on where.

On Monday this upper level energy moves into western and northern SD
with a surface front expected to work into central SD. Ahead of this
front the atmosphere becomes moderately unstable with CAPE values
round 1500 J/kg like. Shear is weak, but given the expected
instability an isolated severe storm is not out of the question. The
better chances would be in central SD late afternoon and early
evening if anything can break the capping inversion and then across
the remainder of the area from mid evening into the early overnight
hours as the wave moves east and LLJ veers and focuses east of I-29
after midnight.

Tuesday into Wednesday should be mainly dry as upper level ridging
slowly builds ahead of a deepening large scale trough to the west.
Some lingering warm air advection east of I-29 on Tuesday morning
could support and isolated shower or thunderstorm.

Wednesday night into Saturday will see this upper level ridge
partially break down with southwesterly upper level jet energy
bringing occasional waves onto the Northern Plains during this time.
This will likely bring a few rounds of showers and thunderstorms and
with some instability some isolated chances for severe weather.
Currently the deeper shear does not appear to support any organized
severe weather potential.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1202 PM CDT Sat Sep 6 2025

VFR through the period. High pressure builds into the area
tonight with light winds tonight into Sunday morning. Patchy
frost will be possible.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...08
AVIATION...08
Hazardous weather outlook, Sep 6, 1:48 PM CDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
148 PM CDT Sat Sep 6 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-071900-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
148 PM CDT Sat Sep 6 2025

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Patchy frost and river and valley fog will be possible late
tonight into early Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible on Monday, some of which may
become strong to severe. Additional chances for thunderstorms are
possible in the latter half of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in South Dakota, 2025Frost Advisories in Iowa, 2025Frost Advisories in Minnesota, 2025Every frost advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.